Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 226, NWS Blacksburg, VA

August 15, 2002Stokes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 15, 2002, 5:21 PM EDT for Stokes County, North Carolina. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 15, 2002, 5:21 PM EDT (21:21 UTC)
Expired
Aug 15, 2002, 5:45 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Stokes County, NC

The radar

The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 5:28 PM EDTHail 0.75Meadows, NC
Aug 15, 5:28 PM EDTHail 0.75Danbury, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1140 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:50 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 15, 3:50 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
350 PM EDT THU AUG 15 2002

SITTING ON THE OUTER WESTERN EDGE OF THE BERMUDA HIGH WITH A SHORT
WAVE AXIS DRAPED FROM EAST TX INTO THE OHIO RIVER VALLEY.  THIS WILL
KEEP THE REGION IN A HUMID AIR MASS THRU SUNDAY WITH MOISTURE
TRANSPORT FROM THE SW.  SHORT WAVE AXIS MOVES CLOSER TO THE REGION
FRI AND SAT.  ETA/AVN IN BETTER AGREEMENT TODAY WITH LOCATION OF THE
STRONGER SHORT WAVE IN EASTERN TX...AND MODERATE SHORT WAVES IN OHIO
RIVER VALLEY AND OFF THE MID ATLANTIC COAST.  CAUGHT IN THE MIDDLE
OF THIS SHORT WAVE TRIANGLE...WEAK LIFT IS BEING
PRODUCED...DIURNAL AND OROGRAPHICAL CONVECTION MAIN CAUSE.  NOT
FORESEEING ANY SVR POTENTIAL FRI AND SAT...HOWEVER PWS IN THE WEST
RUNNING 1.50-1.80 INCHES AND THE EAST 1.70-2.00 INCHES COULD PRODUCE
LOCALLY HEAVY DOWNPOURS DURING THE AFTN/EVENING HOURS. WITH THE
GROUND BEING AS DRY AS IT IS AND CREEKS...STREAMS...AND LAKES
RUNNING LOW...COULD ONLY SEE MINOR FLASH FLOODING ALONG ROADWAYS IN
POOR DRAINAGE AREAS TONIGHT AND FRIDAY.  SAT PCPN COULD CAUSE MORE
TROUBLE WITH LOCALLY HEAVY DOWNPOURS WITH PW RUNNING HIGH
AGAIN...BUT IT WILL DEPEND ON THE LOCATION OF FRI PCPN.  QPFS NOT
TO IMPRESSIVE THRU THE WEEKEND...HOWEVER...AERIAL COVERAGE IS GOOD.

COOLED OFF MAX TEMPS A FEW DEGREES FRI/SAT WITH MORE RAIN AND CLOUDS
EXPECTED.  MUGGY NIGHTS AHEAD THRU THE WEEKEND...MID TO UPPER 60S
MTNS...NEAR 70 EAST.  INCREASING POPS FOR FRI BY 10 PERCENT CWA
WIDE...LIKELY IN SE WV/NW NC MTNS...50 NEW RIVER VALLEY...AND 40
EAST.  SAT...INCREASED POP IN THE MTNS UP TO 40 PERCENT.

EXTENDED...COLD FRONT MOVING THRU THE GREAT LAKES AND OHIO RIVER
THIS WEEKEND WILL PUSH THRU THE MID ATLANTIC BY SUNDAY NIGHT.
KEEPING PCPN THRU SUN EVENING...THEN DRY MON-THU.  TEMPS NEAR CLIMO
ON MONDAY AND A GENERAL WARMING TREAD TO THE END OF THE WEEK.

ROA   71  88  70  87 /  40  40  30  30
LYH   70  88  69  88 /  40  40  30  30
DAN   73  89  72  90 /  30  40  30  30
BLF   68  80  67  80 /  40  60  40  40
LWB   63  81  64  81 /  40  60  40  40
BCB   67  84  67  84 /  40  50  30  40
TNB   67  82  67  83 /  40  60  40  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

STONEFIELD

In the hours before

Special weather statement, Aug 15, 1:15 PM EDT, 4 hours 6 minutes before
NCZ001-002-018-VAZ012>017-022-033-151830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
115 PM EDT THU AUG 15 2002

...STRONG THUNDERSTORMS ALONG THE BLUE RIDGE...

THUNDERSTORMS WITH VERY HEAVY RAINFALL AND POSSIBLY SMALL HAIL...
WILL CONTINUE TO PERSIST ALONG THE CREST OF THE BLUE RIDGE MOUNTAINS
THROUGH MID AFTERNOON. SOME OF THE STORMS WILL BE SLOW MOVERS...
AND TEND TO TRAIN ACROSS THE SAME AREAS FOR AN HOUR OR TWO. THIS
WILL PRODUCE RAINFALL AMOUNTS OF ONE TO AS MUCH AS THREE INCHES IN A
SHORT PERIOD. MINOR FLOODING OF POOR DRAINAGE AREAS ALONG WITH
PONDING OF WATER ON AREA ROADWAYS CAN BE EXPECTED. LOCATIONS FROM
THE CITY OF ROANOKE...SOUTH INTO FRANKLIN COUNTY...AS WELL AS SPOTS
NEAR JEFFERSON IN ASHE COUNTY NORTH CAROLINA...WILL SEE THE HEAVIEST
RAINFALL THROUGH 2:30 PM. MOTORISTS ARE ADVISED TO BE ALERT FOR THE
HEAVY RAINFALL THIS AFTERNOON.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
STATEMENTS OR POSSIBLE WARNINGS.

JH
Special weather statement, Aug 15, 3:20 PM EDT, 2 hours 1 minute before
NCZ001-002-018-VAZ012>017-022-033-152030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT THU AUG 15 2002

...STRONG THUNDERSTORMS MOVING ALONG THE BLUE RIDGE...

THUNDERSTORMS CONTINUE TO MOVE NORTHEAST ALONG AND EAST OF THE BLUE
RIDGE MOUNTAINS. THE HEAVIEST STORMS ARE LOCATED IN FRANKLIN COUNTY
VIRGINIA...FROM WIRTZ SOUTHWEST TO ENDICOTT. THESE STORM CONTAIN
HEAVY DOWNPOURS. ALSO...DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES
HAVE BEEN INDICATED WITH THESE STORMS. MOTORIST ARE URGED TO NOT TO
DRIVE THROUGH FLOODED ROADWAYS OR ACROSS LOW WATER BRIDGES.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
STATEMENTS OR POSSIBLE WARNINGS.

DOC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:28 PM EDTFlash Flood WarningRNKAshe3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.